Kansas, 2021

Hail and Heavy Rain in Kansas, August 15, 2021

August 15, 2021 · NWS DDC · 7 events in 4 counties and zones

A stationary boundary continued to drape across west central Kansas that sparked a few isolated storms moving out of northwest Kansas and Nebraska. A small MCS pushed south during the evening hours with ample CAPE values but weak shear and lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stationary boundary continued to drape across west central Kansas that sparked a few isolated storms moving out of northwest Kansas and Nebraska. A small MCS pushed south during the evening hours with ample CAPE values but weak shear and lapse rates. Severe hail up to 1.5 inches were reported during this timeframe along the Hwy 283 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 14, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1203 AM CDT Sun Aug 15 2021

...Updated aviation section...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sat Aug 14 2021

Weak northerly to northwesterly mid to high level flow will
persist for the next few days with southeasterly moist upslope
flow at lower levels. 700-500mb temperatures will remain cooler
than climatology and these ingredients will favor small chances
for late afternoon and early nighttime thunderstorms at various
places on the central high plains. The location of these storms
will be problematic and the extent of nocturnal convection is
uncertain. Given the strong meridional component of the mid level
flow, convection along the lee of the Rockies will have a hard
time making it this far east. Expect temperatures to remain at
similar levels through Monday, with lows in the mainly 60s and
highs in the upper 80s to near 90.

.LONG TERM...(Monday night through Saturday)
Issued at 316 PM CDT Sat Aug 14 2021

By Tuesday and Wednesday a pattern shift will take place with
height falls in the northwestern CONUS and weak troughing over the
southern plains and Midwest. This will probably shift the best
t-storm chances to the south and east of here. However, by late
next week, the northwestern trough is expected to progress into
the Rockies, with southwesterly mid level flow across the central
high plains. There is uncertainty with the evolution and speed of
this trough. But there is a chance of t-storms ahead of the
associated front either by late week or next weekend. There may be
1 or two days with highs back into the mid 90s ahead of the front,
but in general the high temperatures will remain on the seasonal
side in the upper 80s to lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1201 AM CDT Sun Aug 15 2021

VFR conditions will prevail with an increase in mid level
cloudiness. Winds will be light and from the southeast overnight
shifting to more of a southerly direction after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  65  87 /   0  10  20  30
GCK  63  91  65  86 /  10  10  20  30
EHA  62  91  64  87 /   0  10  20  30
LBL  62  91  65  86 /   0  10  20  30
HYS  65  89  65  87 /  20  20  20  30
P28  67  91  68  90 /   0  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 14, 1:52 AM CST, 22 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 AM CDT Sat Aug 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-150800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 AM CDT Sat Aug 14 2021 /152 AM MDT Sat Aug 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible across
portions of west central and central Kansas late this afternoon
into this evening. The potential for severe weather is low.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Sunday and Monday. However,
severe potential remains low.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The Dodge City radar (KDDC), 143 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Trego

When
August 15, 12:00 AM CST to 8:00 AM CST
Where
Trego County, 4.84 mi N of Riga
Reported by
Public
Coordinates
39.020, -99.630

Rainfall of 7.50 was measured.

Hail, Trego

When
August 15, 3:46 PM CST
Where
Trego County, Wakeeney
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.020, -99.880

Hail, Trego

When
August 15, 4:55 PM CST
Where
Trego County, 9.78 mi SW of Trego Center
Measured
1.5 in hail
Reported by
Public
Coordinates
38.800, -100.050

Hail, Ness

When
August 15, 5:18 PM CST
Where
Ness County, 0.69 mi S of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.170

Hail, Edwards

When
August 15, 8:04 PM CST
Where
Edwards County, 2.34 mi SSE of Lewis
Measured
1 in hail
Reported by
Public
Coordinates
37.900, -99.230

Hail, Edwards

When
August 15, 8:05 PM CST
Where
Edwards County, 3.82 mi NNW of Fellsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -99.210

Hail, Kiowa

When
August 15, 8:59 PM CST to 9:05 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983151, 983143, 983142, 983145, 983147, 983146, 983148.